Impurity in valsartan leads to voluntary recall
Some drugs with active ingredient valsartan have been recalled due to presence of impurity NMDA…
Healthcare professionals and patients have been alerted by the U.S. Food and Drug Administration (FDA) of a voluntary recall of drugs containing the active ingredient valsartan. This active ingredient is used in drugs to treat high blood pressure and heart failure.
The impurity, N-nitrosodimethylamine (NMDA) was found in the recalled products. NMDA is known to be a probable human carcinogen, based on laboratory results. The presence of NMDA was unexpected and may be related to changes in the method the active substance was manufactured.
The FDA’s review is ongoing and has included examining the possible effect on patients who have consumed the drugs, measure to reduce or eliminate the impurity from future batches and the levels of NMDA in the recalled products.
FDA commissioner Dr Scott Gottlieb said, “The FDA is committed to maintaining our gold standard for safety and efficacy. That includes our efforts to ensure the quality of drugs and the safe manner in which they’re manufactured.
“When we identify lapses in the quality of drugs and problems with their manufacturing that have the potential to create risks to patients, we’re committed to taking swift action to alert the public and help facilitate the removal of the products from the market. As we seek the removal of certain drug products today, our drug shortages team is also working hard to ensure patients’ therapeutic needs are met in the United States with an adequate supply of unaffected medications.”
The affected companies can be found here.
“We have carefully assessed the valsartan-containing medications sold in the United States, and we’ve found that the valsartan sold by these specific companies does not meet our safety standards. This is why we’ve asked these companies to take immediate action to protect patients,” said Dr Janet Woodcock director of the FDA’s Centre for Drug Evaluation and Research.
The FDA continues to investigate this issue and will provide additional information when it becomes available. Any adverse reactions should be reported to the FDA’s MedWatch programme.